Delays in giving warfarin for atrial fibrillation may increase risk of dementia

8th June 2017

Delayed use of anticoagulation with the drug warfarin more than 30 days after a diagnosis of atrial fibrillation (AF) is associated with a significant increase in the risk of dementia over time, says a new study from America.

"Unfortunately, the majority of patients who are started on warfarin are started more than 30 days after their initial diagnosis" said researcher Dr T Jared Bunch. And the risks increase the longer the delay.

Dr Bunch, from Intermountain Health Care, Salt Lake City, presented the results of the observational study at the Heart Rhythm Society 2017 scientific sessions.

He said doctors were often reluctant to start their AF patients on warfarin, and patients were often hesitant about the drug that they associated with rat poison.

It required routine blood monitoring, and there were frequent drug-to-drug and drug-to-food interactions.

Often doctors and patients opted for an easier route and started with aspirin, but this was not the approach to take, he said.

"Unfortunately, aspirin has never been proven to reduce stroke in patients with atrial fibrillation, whether they are low-risk or moderate- to high-risk patients. There is no benefit at all," he added. "In fact, we found a slight trend toward increased risk of dementia in delaying aspirin use, but even starting aspirin within 30 days, the dementia rates were still higher than what we would see in those who were treated with warfarin right away."

Dr Bunch and his team studied 26,189 patients with AF.

Cardiomyopathy support nurse Robert Hall, from Cardiomyopathy UK, said: “This study reinforces the importance of early diagnosis and correct anticoagulation of patients with atrial fibrillation.”

For more details please visit the Medscape website